Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
164 Doctors are Online

Does intake of Citalopram cause tightness in chest and light headedness ?

User rating for this question
Very Good
Answered by

General & Family Physician
Practicing since : 2008
Answered : 3388 Questions
For the last 3 month, I feel tightness in Chest, faster & shallower breathing and Lot of burps along with light headedness if I walk around. Right now, I am not even able to walk 100 mts.
I am 34 year old male and have been on Hypertension medicine for last 3 years. BP has been well in control.
With these symptoms prevailing, I was diagnozed with Subacute thyroiditis & low Vitamin D, but my Thyroid levels are also back to normal. I am taking 0000 IU of Vitamin D twice a week since 2 weeks,
But absolutely no change in overall Symptoms described above.
Other tests - Pituitary test, Blood Sugar, Kidney & Liver function test came normal.
I also underwent Stress TMT with ecko 2 months back and it came normal. Currently I am not able to walk much and working from home.
With above, my BP Medicine has also been changed recently to Amlodopine..but no improvement. Pls advise.
A note: I have been also prescribed Citalopram, but with a note that, I do not require it as such. Pls help.
Posted Mon, 7 May 2012 in Medicines and Side Effects
Answered by Dr. Raju A.T 2 hours later

Thanks for your query.

The symptoms you have could probably be due to either defect in the cardiac or respiratory system.

Since the cardiac morbidity has been ruled out after a Stress test. I would consider and see a need for a complete respiratory system evaluation with an Chest Xray,spirometry and determination of Oxygen saturation to rule out any restrictive lung disease which can be expected in a Hypertensive and one with thyroid abnormalities.

Also I see the GI,kidney and hormonal causes have been ruled out with the above tests.

If possible try to avoid Citalopram as it can cause side effects resembling to the problem you have.

Hope I have answered your query. If you have any follow up queries I will be available to answer them.
Above answer was peer-reviewed by
Follow-up: Does intake of Citalopram cause tightness in chest and light headedness ? 34 minutes later
Thank you Doc,

Chest X XXXXXXX was also done, which came out normal, with no fluid or anything.
Oxygen level has been found to be 97-100% all through. With this, should should I still see a pulmonary and Cardiologist now, Pls advise?. I am non smoker, non Alchoholic.

Or Could this just be anxiety? My doctor is tending towards it, thats why gave me Citalopram as an option(but I think its for depression or so..).

Or could this be Orthostatic intolerance or Hiatel Hernia. I am confused with all this. Later one b/c of Burps...
These symptoms occur only when I walk, it starts with burps, difficulty swallowing own Saliva and light headedness. When I am home, sitting, I can work properly, without problem. But moving brings these symtoms.

Answered by Dr. Raju A.T 13 hours later
Hi again,

Thanks for getting back to me.

Chest X XXXXXXX and the oxygen saturation would suffice to rule out serious chest illnesses , so I could consider the same being least possible cause for the problem you have.

Anxiety is less likely cause here , as the symptoms you have appear specific whereas anxiety most often presents with spectrum of symptoms.

Hiatal Hernia could be a possible cause as the symptoms you have are congruent to ones seen in Hiatal Hernia.Do consult a gastroenterologist for the same.A Upper GI endoscopy is what will be needed to confirm the same.

Wish you good health.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to

The user accepted the expert's answer

Ask an Internal Med Specialist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor